Nevada, 2004High Wind in Nevada, February 17, 2004
February 17, 2004 · NWS REV · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 17, 3:00 PM PST, 8 hours 20 minutes earlier.
Area forecast discussion, Feb 17, 3:00 PM PST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
300 PM PST TUE FEB 17 2004
.SHORT TERM...
VIGOROUS UPPER LOW NEAR 33/134 WITH ACTIVE COLD FRONT NEARLY
STATIONARY FROM SW OREGON OUT INTO THE PACIFIC. VORT MAX ROUNDING
BASE OF THE TROF ENHANCING THE FRONT OUT OVER THE PACIFIC...AND THIS
FETCH OF 1.2 INCH PW AIR WILL STREAM INTO THE REGION TONIGHT AND
WEDNESDAY. 0.4 INCH PER HOUR RAINFALL UPSTREAM MEANS LOCALLY HEAVY
RAIN LIKELY IN THE SIERRA TONIGHT AS SNOW LEVELS REMAIN FAIRLY HIGH
GIVEN THE STALLING FRONT. WILL CONTINUE URBAN/SMALL STREAM ADVISORY
AND FLOOD WATCH FOR NE CALIFORNIA AND THE TAHOE AREA UNTIL
MIDNIGHT. W.S.WARNINGS TAKE EFFECT AT 6 PM FOR TAHOE AND EARLY
TOMORROW AM FOR MONO COUNTY AS COLDER AIR FINALLY BEGINS TO LOWER
THE SNOW LEVELS TO NEAR 6500 FEET...AND HIGHER MOUNTAIN PASSES BEGIN
TO GET SNOW. IN THE WESTERN NEVADA VALLEYS...PRECIPITATION
LOADING...TIGHT SURFACE GRADIENTS AND UPPER JET WILL CONTINUE STRONG
WINDS UNTIL TONIGHT. CONTINUE TO EXPECT GUSTS OVER 60 MPH IN
FAVORED AREAS SO WILL LEAVE HI WIND WARNINGS UP. HAD TO ISSUE A
DUST STORM WARNING FOR THE BASIN AND RANGE AS STRONG WINDS REDUCING
VISIBILITIES ALONG HIGHWAY 50 AND 95 TO LESS THAN A MILE.
UPPER TROF MOVES ONSHORE BY 18Z TOMORROW AND DYNAMICS TAKE AIM AT
MONO COUNTY AS SHORT WAVE RIDGE BUILDS INTO THE NORTH. LEE SIDE
TROF DEVELOPS ACROSS WESTERN NEVADA AND WINDS SUBSIDE AS STEADY
RAIN AND SNOW MOVES INTO THE VALLEYS. SNOW LEVELS LOWER TO 5500
FEET AND RENO FOOTHILLS MAY GET 1 TO 3 INCHES OF SNOW TOMORROW.
FINALLY TOMORROW NIGHT THE LOW MOVES INTO ARIZONA AND SHOWERY
PRECIPITATION COMES TO AN END IN COOL NORTH FLOW. THURSDAY APPEARS
DRY BUT OVERRUNNING CLOUDS QUICKLY MOVE IN AHEAD OF ANOTHER
SYSTEM...DUE TO ARRIVE FRIDAY WITH ANOTHER CHANCE OF RAIN OR SNOW
SHOWERS. SG
.LONG TERM...SATURDAY THROUGH TUESDAY...
MOST OF THE FOCUS HAS BEEN ON THE SHORT TERM WEATHER BUT MODEL DATA
INDICATES THAT WEATHER SYSTEMS WILL CONTINUE MOVING INTO THE REGION
ABOUT 2 DAYS APART. THE BACK EDGE OF FRIDAYS LOW WILL HAVE EXITED
THE REGION BY SATURDAY WITH LITTLE OR NO PRECIP EXPECTED...THEN THE
NEXT SHORTWAVE PASSES THROUGH QUICKLY ON SUNDAY AS A WEAKER SPLIT
SYSTEM. THE MODELS DIVERGE FROM MONDAY THROUGH TUESDAY WITH 12Z GFS
AND CANADIAN AS WELL AS MOST 12Z ENSEMBLE MEMBERS GENERALLY DRY BUT
THE ECMWF AND THE 18Z GFS FAVOR A WETTER SCENARIO. A MUCH STRONGER
PACIFIC SYSTEM IS INDICATED ON THE GFS BY TUESDAY OR WEDNESDAY WITH
SUCCESSIVE 6 HOUR RUNS FLIP FLOPPING ON TIMING. WHILE THE
OPERATIONAL 12Z HELD THIS SYSTEM BACK...THE 18Z RUN HIT THE SIERRA
AND WESTERN NV HARD WITH QPF ON TUESDAY. A SLIM MAJORITY OF THE 12Z
ENSEMBLE MEMBERS FAVORED PRECIP ON TUESDAY SO CHANCE POPS WILL BE
MAINTAINED ACROSS THE REGION FOR NOW. DIURNAL TEMP RANGES WERE
COMPRESSED BY A FEW DEGREES COMPARED TO MOS GUIDANCE DUE TO EXPECTED
CLOUD COVER AND PRECIP CHANCES. MJD
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING NV005 UNTIL 6 PM
HIGH WIND WARNING NVZ003 UNTIL 10 PM
HIGH WIND WARNING NVZ001 UNTIL 4 AM WEDNESDAY
DUST STORM WARNING NVZ004 UNTIL 6 PM
WIND ADVISORY NVZ002 UNTIL 6 PM
FLOOD WATCH IN EFFECT NVZ002 UNTIL MIDNIGHT TONIGHT
URBAN AND SMALL STREAM FLOOD ADVISORY NVZ002 UNTIL MIDNIGHT
WINTER STORM WARNING NVZ002 6 PM THIS EVENING UNTIL NOON
WEDNESDAY
CA...HIGH WIND WARNING CAZ071 UNTIL 6 PM
WIND ADVISORY CAZ072 UNTIL 6 PM
HIGH WIND WARNING CAZ073 UNTIL 4 AM WEDNESDAY
FLOOD WATCH IN EFFECT CAZ071-072 UNTIL MIDNIGHT TONIGHT
URBAN AND SMALL STREAM FLOOD ADVISORY CAZ071-072 UNTIL MIDNIGHT
TONIGHT
WINTER STORM WARNING CAZ072 6 PM THIS EVENING THROUGH NOON
WEDNESDAY
WINTER STORM WARNING CAZ073 4 AM WEDNESDAY THROUGH 4 PM WEDNESDAY
&&Hazardous weather outlook, Feb 17, 6:15 AM PST, 17 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
615 AM PST TUE FEB 17 2004
CAZ070>073-NVZ001>005-181500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN
AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-MINERAL AND
SOUTHERN LYON COUNTIES-MONO COUNTY-NORTHERN WASHOE COUNTY-SURPRISE
VALLEY CALIFORNIA-WESTERN NEVADA BASIN AND RANGE-
615 AM PST TUE FEB 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.
.DAY ONE...TODAY
A MOIST SOUTHWEST FLOW WILL PRODUCE RAIN WITH SNOW AT HIGHEST
ELEVATIONS. WINDS WILL INCREASE AND BECOME STRONG AND GUSTY BY THIS
AFTERNOON. FLOOD WATCH IN EFFECT FOR THE LAKE TAHOE AREA AND PARTS OF
NORTHEAST CALIFORNIA UNTIL MIDNIGHT TONIGHT...SEE THE LATEST FLOOD ADVISORY
FROM KREV/WGUS85 KREV FLSREV/ FOR DETAILS.
HIGH WIND WARNING/WIND ADVISORY TODAY FOR MUCH OF THE AREA...SEE THE
LATEST HIGH WIND WATCH FROM KREV/WWUS75 KREV NPWREV/ FOR DETAILS.
WINTER STORM WARNING FOR THE SIERRA ABOVE 7000 FEET TONIGHT THROUGH
WEDNESDAY...SEE THE LATEST WINTER STORM WARNING FROM KREV/WWUS45 KREV WSWREV/
FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COLDER PACIFIC STORM SYSTEM WILL MOVE INLAND TONIGHT AND
WEDNESDAY. WINTER STORM WARNING IN EFFECT FOR THE GREATER LAKE TAHOE
AND MONO COUNTY AREAS TONIGHT AND WEDNESDAY...SEE THE LATEST
WINTER WEATHER MESSAGE FROM KREV/WWUS45 KREV WSWREV/ FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Feb 17, 7:40 PM PST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
740 PM PST TUE FEB 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM NON-TSTM WND GST 5 N WALKER LAKE 38.76N 118.74W
02/17/2004 112 MPH MINERAL NV MESONET
GUSTS IN EXCESS OF 90 MPH BETWEEN 545PM AND 700PM.
&&
BRONGLocal storm report, Feb 17, 10:10 PM PST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1010 PM PST TUE FEB 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM NON-TSTM WND GST 5 N WALKER LAKE 38.76N 118.74W
02/17/2004 112 MPH MINERAL NV MESONET
PERSISTENT GUSTS IN EXCESS OF 80 MPH BETWEEN 545 PM AND
900 PM. MINERAL COUNTY SHERRIF REPORTED SOME STRUCTURAL
DAMAGE AND NUMEROUS POWER OUTAGES. HIGHWAY 95 CLOSED
BETWEEN SCHURZ AND LUNING.
0545 PM NON-TSTM WND GST 5 E GARDNERVILLE 38.94N 119.64W
02/17/2004 69 MPH DOUGLAS NV TRAINED SPOTTER
0500 PM NON-TSTM WND GST 2 E SQUAW VALLEY 39.20N 120.18W
02/17/2004 124 MPH PLACER CA MESONET
WIND GUST MEASURED AT SENSOR ON SIERRA CREST. ELEVATON
8700 FEET
0400 PM NON-TSTM WND GST 25 E VYA 41.60N 119.38W
02/17/2004 59 MPH WASHOE NV MESONET
BARREL SPRINGS RAWS
0336 PM NON-TSTM WND GST SILVER SPRINGS 39.42N 119.22W
02/17/2004 66 MPH LYON NV MESONET
HIGHWAY 50 CLOSED DUE TO BLOWING DUST FOR APPROXIMATELY 2
HOURS
0300 PM NON-TSTM WND GST 12 SSW RENO 39.38N 119.91W
02/17/2004 58 MPH WASHOE NV MESONET
GALENA RAWS
0228 PM NON-TSTM WND GST NIXON 39.83N 119.36W
02/17/2004 65 MPH WASHOE NV MESONET
1200 PM NON-TSTM WND GST HAWTHORNE 38.53N 118.63W
02/17/2004 68 MPH MINERAL NV MESONET
1050 AM NON-TSTM WND GST STEAD 39.64N 119.88W
02/17/2004 70 MPH WASHOE NV MESONET
1040 AM NON-TSTM WND GST DOYLE 40.02N 120.10W
02/17/2004 63 MPH LASSEN CA MESONET
0530 AM NON-TSTM WND GST 15 S EAGLEVILLE 41.10N 120.12W
02/17/2004 77 MPH LASSEN CA MESONET
SUPRISE PORTABLE RAWS
1245 AM NON-TSTM WND GST 5 N WALKER LAKE 38.76N 118.74W
02/17/2004 68 MPH MINERAL NV MESONET
&&
BRONGLocal storm report, Feb 17, 10:10 PM PST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1010 PM PST TUE FEB 17 2004
CORRECTED TO REMOVE INCORRECT REPORT
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM NON-TSTM WND GST 5 N WALKER LAKE 38.76N 118.74W
02/17/2004 112 MPH MINERAL NV MESONET
PERSISTENT GUSTS IN EXCESS OF 80 MPH BETWEEN 545 PM AND
900 PM. MINERAL COUNTY SHERRIF REPORTED SOME STRUCTURAL
DAMAGE AND NUMEROUS POWER OUTAGES. HIGHWAY 95 CLOSED
BETWEEN SCHURZ AND LUNING.
0545 PM NON-TSTM WND GST 5 E GARDNERVILLE 38.94N 119.64W
02/17/2004 69 MPH DOUGLAS NV TRAINED SPOTTER
0500 PM NON-TSTM WND GST 2 E SQUAW VALLEY 39.20N 120.18W
02/17/2004 124 MPH PLACER CA MESONET
WIND GUST MEASURED AT SENSOR ON SIERRA CREST. ELEVATON
8700 FEET
0400 PM NON-TSTM WND GST 25 E VYA 41.60N 119.38W
02/17/2004 59 MPH WASHOE NV MESONET
BARREL SPRINGS RAWS
0336 PM NON-TSTM WND GST SILVER SPRINGS 39.42N 119.22W
02/17/2004 66 MPH LYON NV MESONET
HIGHWAY 50 CLOSED DUE TO BLOWING DUST FOR APPROXIMATELY 2
HOURS
0300 PM NON-TSTM WND GST 12 SSW RENO 39.38N 119.91W
02/17/2004 58 MPH WASHOE NV MESONET
GALENA RAWS
0228 PM NON-TSTM WND GST NIXON 39.83N 119.36W
02/17/2004 65 MPH WASHOE NV MESONET
1200 PM NON-TSTM WND GST HAWTHORNE 38.53N 118.63W
02/17/2004 68 MPH MINERAL NV MESONET
1050 AM NON-TSTM WND GST STEAD 39.64N 119.88W
02/17/2004 70 MPH WASHOE NV MESONET
1040 AM NON-TSTM WND GST DOYLE 40.02N 120.10W
02/17/2004 63 MPH LASSEN CA MESONET
0530 AM NON-TSTM WND GST 15 S EAGLEVILLE 41.10N 120.12W
02/17/2004 77 MPH LASSEN CA MESONET
SUPRISE PORTABLE RAWS
&&
BRONGLocal storm report, Feb 17, 10:34 PM PST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE RENO NV
1034 PM PST TUE FEB 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM NON-TSTM WND GST 5 N WALKER LAKE 38.76N 118.74W
02/17/2004 112 MPH MINERAL NV MESONET
PERSISTENT GUSTS IN EXCESS OF 80 MPH BETWEEN 545 PM AND
900 PM. MINERAL COUNTY SHERRIF REPORTED SOME STRUCTURAL
DAMAGE AND NUMEROUS POWER OUTAGES. HIGHWAY 95 CLOSED
BETWEEN SCHURZ AND LUNING.
0545 PM NON-TSTM WND GST 5 E GARDNERVILLE 38.94N 119.64W
02/17/2004 69 MPH DOUGLAS NV TRAINED SPOTTER
0500 PM NON-TSTM WND GST 2 E SQUAW VALLEY 39.20N 120.18W
02/17/2004 124 MPH PLACER CA MESONET
WIND GUST MEASURED AT SENSOR ON SIERRA CREST. ELEVATON
8700 FEET
0400 PM NON-TSTM WND GST 25 N VYA 41.96N 119.86W
02/17/2004 59 MPH WASHOE NV MESONET
BARREL SPRINGS RAWS
0336 PM NON-TSTM WND GST SILVER SPRINGS 39.42N 119.22W
02/17/2004 66 MPH LYON NV MESONET
HIGHWAY 50 CLOSED DUE TO BLOWING DUST FOR APPROXIMATELY 2
HOURS
0300 PM NON-TSTM WND GST 12 SSW RENO 39.38N 119.91W
02/17/2004 58 MPH WASHOE NV MESONET
GALENA RAWS
0228 PM NON-TSTM WND GST NIXON 39.83N 119.36W
02/17/2004 65 MPH WASHOE NV MESONET
1245 PM NON-TSTM WND GST 5 N WALKER LAKE 38.69N 118.74W
02/17/2004 68 MPH MINERAL NV MESONET
1200 PM NON-TSTM WND GST HAWTHORNE 38.53N 118.63W
02/17/2004 68 MPH MINERAL NV MESONET
1050 AM NON-TSTM WND GST STEAD 39.64N 119.88W
02/17/2004 70 MPH WASHOE NV MESONET
1040 AM NON-TSTM WND GST DOYLE 40.02N 120.10W
02/17/2004 63 MPH LASSEN CA MESONET
0530 AM NON-TSTM WND GST 15 S EAGLEVILLE 41.10N 120.12W
02/17/2004 77 MPH LASSEN CA MESONET
SUPRISE PORTABLE RAWS
&&
BRONGHigh Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon
- When
- February 17, 11:20 PM PST
- Where
- S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
53 knot (61 mph) wind gust recorded at Desert Springs RAWS sensor.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Kansas, February 17, 200423 events
- Winter Storm and Strong Wind in California, February 17 to 18, 2004$20,000 · 50 kt wind · 3 events
- Winter Weather in Virginia, February 17, 200416 events
- Heavy Snow and Winter Weather in New Jersey, February 17 to 18, 200413 events
- High Wind in Oregon, February 17, 200474 kt wind · 5 events
- Winter Weather in Maryland, February 17 to 18, 20045 events
- Winter Weather in South Carolina, February 17, 20044 events
- Winter Weather in North Carolina, February 17, 20043 events
- Winter Weather in Delaware, February 17 to 18, 20043 events
- Heavy Snow in Idaho, February 17, 20041 event
- Heavy Snow in Montana, February 17, 20041 event
- High Wind in California, February 17, 200460 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432658.